Heavy Rain, Dakota
- When
- June 28, 6:00 PM CST to June 29, 6:00 AM CST
- Where
- Dakota County, 3.49 mi N of Lakeville
- Reported by
- CoCoRaHS
- Coordinates
- 44.720, -93.260
There was a 12 hour rainfall report near Burnsville of 5.55 inches.
During the evening of Sunday, June 28th, a complex of thunderstorms that developed across Iowa previously, moved slowly northward across southern Minnesota before stalling in central Minnesota Monday morning. Before the torrential rain began in south central Minnesota, a few of the storms caused minor damage to a home in Sibley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the evening of Sunday, June 28th, a complex of thunderstorms that developed across Iowa previously, moved slowly northward across southern Minnesota before stalling in central Minnesota Monday morning. Before the torrential rain began in south central Minnesota, a few of the storms caused minor damage to a home in Sibley County.
Deep moisture convergence along the axis of thunderstorms, training along the periphery of the the numerous boundaries, combined with PWAT values of 1.7 to 1.9 inches which is over the 99th percentile value, caused extreme rainfall rates.
There were two specific areas that the storms trained for a few hours and caused rainfall amounts of 4 of 8 inches. The first started around midnight just north of the Minnesota River Valley from Olivia, east-southeast to Winthrop, and Gaylord. Based on the return period from precipitation amounts in a specific time frame, the values were a 100-200 year event. Flash flood guidance values were 2 to 3 times above normal. As this area began to diminish, another area formed southeast of this area. The main area that received rainfall rates as high as 2 inches per hour occurred from southwest of New Ulm, northeast to St. Peter, and south of Montgomery. Other areas also received very heavy rainfall amounts in the south and southeast part of the Twin Cities metro area where locally 3 to 6 inches fell, with the heavier amounts of 6.04 inches over Afton, 5.55 inches near Burnsville, and 5.43 inches over Cottage Grove.
As the runoff continued through the morning, the flash flood event become more areal flooding as the flood waters receded into creeks, streams, and eventually the mainstem rivers.
Some of the highest rainfall totals around the area are as follows.
7 miles south of Bird Island, 7.56 inches. |5 miles north of Lake Crystal, 7.45 inches.|3 miles southwest of Kasota, 6.74 inches. |4 miles north of Miesville, 6.37 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 6:00 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday night) Issued at 401 PM CDT Sun Jun 28 2020 MCV moving into the Mankato area will be the focus for thunderstorms this afternoon that will track up into the Twin Cities and eventually the Twin Ports region. We're starting to get hints of deep moist convection initiating, though to this point, this feature has been fairly stable. However, with over 5000 j/kg of MUCAPE up into western IA, persistent southerly flow will continue to push more unstable air northward, so agree with the HRRR and HopWRFs that we will eventually a cluster of storms develop that moves north through the Twin Cities later this afternoon. Again, with the better instability and shear off to the southwest, these storms look to remain sub-severe. After this MCV moves through, attention turns to threat for where storms develop along the warm front. This next round of storms will tap into the extreme instability down across IA, but there continues to be little continuity in the models with where this batch of rain ends up. For example, the HRRR between 12z and 18z look fairly similar, the only difference is the 12z HRRR had the evening/overnight storms from south central MN up into the Twin Cities, while the 18z shifted it all north, with the heavy rain from the Twin Cities/east central MN into northwest WI. At this point, still favor a more southern solution like what the 12z HREF and 15z HopWRF mean have, with the warm front ending up from about Marshall to the MN/WI/IA border, with the greatest heavy rain and severe risk through the night centered closer to that region. Both the 12z and 18z HRRR show the potential for training of storms along where the warm front sets up, with some areas receiving 3+ inches of QPF. Fortunately, antecedent soil conditions are dry, so really think to have much of a flash flood threat, we're going to need to see heavy rain in the urban core of the Twin Cities metro. Everywhere else, soils are dry enough to handle some good rains. For the severe threat, that again looks better closer to the MN/IA border, where instability will be greater and shear is increased by the jet streak currently apparent on satellite imagery over KS moving up over IA this evening. For the severe threat to materialize, we probably need the souther solution to work out (12z HRRR). If we see a more northern solution as we are seeing with the 18z HRRR and the 18z HopWRF members just rolling in, we'll likely have a lower severe threat as these areas will be displaced from the stronger instability and shear. This activity tonight will likely generate an MCV, that will then serve as the focus for thunderstorm development Monday afternoon. There was certainly a trend from the GFS/NAM for the MPX area to be hot and capped on Monday, but like the idea of the 18z HRRR. Because of where it develops convection tonight, the HRRR generates an MCV near the Twin Cities, that by Monday afternoon is up by Duluth, with storms initiating there then tracking southeast into western WI. This should be how things play out, it's just a matter of where that MCV ends up and given uncertainty with where that will be, have kept PoPs mainly in the 30s north of I-94. As you get southwest of I-94, you will be encountering stronger and stronger capping, so have a dry day for Monday by the time you get to south central, southwest, and west central MN. With the lower cloud cover and drier conditions expected, this will translate to hot conditions southwest of I-94, with afternoon heat indices forecast to be in the mid 90s to lower 100s. Haven't issued any heat headlines yet until we get a better handle on how clouds and convection will trend Monday afternoon, but a heat advisory is looking pretty likely for at least the Twin Cities metro on Monday. .LONG TERM...(Tuesday through Sunday) Issued at 401 PM CDT Sun Jun 28 2020 For the long term, Tuesday is looking hot and dry, with the best forcing for precip out in the Dakotas. Wednesday/Wednesday night still looks to feature the passage of a weak cold front, but both the GFS/ECMWF trended drier with it. This makes sense as the main upper wave forcing this front will be going from the Dakotas into northern Saskatchewan. So forcing and shear will be weak across the MPX area with the front, with the severe threat really driven by the presence of strong instability along the front. Behind the front we see building heights and a drying trend for Thursday through Saturday. Stuck with NBM PoPs for Thursday, though those look overdone. Really it doesn't look like we have much of precip threat until Sunday, when a weak cold front looks to drop down from the north. For temperatures, it still looks hot, with the potential for us to pile on quite a few 90+ degree highs through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 700 PM CDT Sun Jun 28 2020 MCV moving through now bringing an initial round of storms. Still some uncertainty with where the next round develops. The HRRR has been bouncing around with where storms develop through the rest of the night, but it has been bouncing additional storm development around east central MN and western WI. Kept the similar theme going with previous TAFs, but there's still plenty of potential for things to work out differently. Looks like MVFR cigs are going to be confined closer to the MCV circulation in central MN, so kept MVFR mention confined to AXN/STC, with models trending away from MVFR or lower cigs elsewhere. For Monday, the trend continues to be for drier conditions, with best TS potential in WI, but confidence in TS occurring is not high enough to include in the TAFs. KMSP...MCV related precip will be off the field by 1z. After that, it's wait and see if we get another round. That next round looks to get going near or shortly after 6z, possibly persisting out to 12z Monday. CIG trends have been to back away from MVFR potential, so kept MSP VFR outside of TSRA, with a SCT cloud group at the MVFR to handle that threat. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts. Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts. Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...MPG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 849 AM CDT Sun Jun 28 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 849 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered severe thunderstorms will be possible late this afternoon into the evening from south central into east central Minnesota, including the Twin Cities metro area, and adjoining portions of western Wisconsin. Very large hail and damaging winds will be the main threats, with an isolated tornado possible as well. Locally heavy rainfall is also likely with thunderstorms that develop tonight. A flash flood threat exists wherever multiple rounds of thunderstorms are able to redevelop over the same area. The greatest risk for flash flooding exists from south central into east central Minnesota and far western Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily chances for thunderstorms exist Monday through Thursday. Monday and Wednesday have best chances for thunderstorms, with severe thunderstorms possible again on Wednesday. Excessive heat will be possible next week across western and southern Minnesota, as afternoon heat indices approach or exceed 100 F. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Sun Jun 28 2020
MNZ077-085-282300-
Steele-Rice-
516 PM CDT Sun Jun 28 2020
...A LINE OF STORMS WILL AFFECT NORTHERN STEELE AND RICE COUNTIES...
At 515 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Warsaw to near Medford.
Movement was northeast at 15 mph.
Winds in excess of 40 mph, half inch hail, and funnel clouds are
possible with these storms.
Locations impacted include...
Owatonna, Faribault, Northfield, Dundas, Medford, Morristown, Warsaw,
Bridgewater, Clinton Falls, Merton, Moland and Deerfield.
This includes the following highways...
Interstate 35 between mile markers 41 and 71.
U.S. Highway 14 between mile markers 170 and 173.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4403 9330 4417 9341 4419 9341 4420 9344
4431 9353 4454 9333 4449 9327 4447 9328
4447 9325 4428 9304 4418 9305
TIME...MOT...LOC 2215Z 213DEG 15KT 4434 9344 4414 9321
LSSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 PM CDT Sun Jun 28 2020
MNZ085-282245-
Steele-
518 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEELE COUNTY...
At 517 PM CDT, a strong thunderstorm was located near Owatonna,
moving north at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Owatonna, Blooming Prairie, Merton, Moland, Steele Center and Bixby.
This includes the following highways...
Interstate 35 between mile markers 33 and 42.
U.S. Highway 14 between mile markers 172 and 182.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4389 9323 4404 9331 4420 9314 4419 9305
4399 9304 4385 9305
TIME...MOT...LOC 2217Z 182DEG 40KT 4401 9316
BPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sun Jun 28 2020
MNZ059-060-066>070-076-077-282315-
Le Sueur-Dakota-Rice-Hennepin-McLeod-Carver-Sibley-Wright-Scott-
534 PM CDT Sun Jun 28 2020
...A LINE OF STORMS WILL AFFECT SOUTHEASTERN WRIGHT...HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN LE SUEUR...NORTHEASTERN SIBLEY...
SCOTT...NORTHEASTERN MCLEOD...NORTHWESTERN RICE AND CARVER
COUNTIES...
At 533 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Glencoe to near Carver to near New
Prague. Movement was north at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Minneapolis, Buffalo, Bloomington, Brooklyn Park, Plymouth, Eagan,
Maple Grove, Eden Prairie, Burnsville, Lakeville, Minnetonka and
Apple Valley.
This includes the following highways...
Interstate 35 between mile markers 78 and 80.
U.S. Highway 12 between mile markers 125 and 140.
U.S. Highway 212 between mile markers 125 and 126.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central and east central Minnesota.
LAT...LON 4523 9405 4517 9346 4477 9313 4431 9353
4461 9373 4471 9408
TIME...MOT...LOC 2233Z 198DEG 37KT 4479 9409 4473 9366 4452 9349
BPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Sun Jun 28 2020
MNZ070-077-078-282330-
Dakota-Rice-Goodhue-
551 PM CDT Sun Jun 28 2020
...A LINE OF STORMS WILL AFFECT DAKOTA...GOODHUE AND EASTERN RICE
COUNTIES...
At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elko New Market to Stanton to near
Nerstrand. Movement was northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Northfield, Red Wing, Eagan, Lakeville, Apple Valley, Cottage Grove,
Inver Grove Heights, Hastings, Rosemount, Farmington, Cannon Falls
and Kenyon.
This includes the following highways...
Interstate 35 between mile markers 71 and 74.
U.S. Highway 61 between mile markers 96 and 104.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for south
central, southeastern and east central Minnesota.
LAT...LON 4420 9307 4439 9317 4453 9334 4455 9328
4460 9328 4483 9308 4481 9301 4477 9301
4477 9295 4478 9293 4472 9273 4465 9265
4439 9251 4419 9297
TIME...MOT...LOC 2250Z 232DEG 28KT 4460 9325 4448 9305 4433 9299
BPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 4 E LEMOND 43.97N 93.29W
06/28/2020 STEELE MN PUBLIC
4-6 INCH TREE BRANCHES DOWN. TIME ESTIMATED
BY RADAR.
&&
TDHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Sun Jun 28 2020
MNZ070-077-078-290000-
Dakota-Rice-Goodhue-
635 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...WEST
CENTRAL GOODHUE AND EAST CENTRAL RICE COUNTIES...
At 635 PM CDT, a strong thunderstorm was located near Nerstrand, or 9
miles southeast of Northfield, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Cannon Falls, Kenyon, Stanton, Nerstrand, Vasa, Hampton, Vermillion,
Miesville, New Trier, Wastedo, Hader and Lake Byllesby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for south
central, southeastern and east central Minnesota.
LAT...LON 4424 9306 4433 9322 4447 9310 4469 9298
4445 9261
TIME...MOT...LOC 2335Z 231DEG 26KT 4438 9301
BPHThe Minneapolis radar (KMPX), 28 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
9 heavy rain, 3 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
There was a 12 hour rainfall report near Burnsville of 5.55 inches.
There was a 12 hour rainfall report near Judson of 5.50 inches.
There was a 12 hour rainfall report near Miesville of 5.86 inches.
There was a 12 hour rainfall report near Lakeville of 5.40 inches.
There was a 12 hour rainfall report near Cannon Falls of 5.28 inches.
There was a 12 hour rainfall report northeast of Miesville of 6.37 inches.
There was a 12 hour rainfall report south of Cannon Falls of 5.54 inches.
There was a 18 hour rainfall report near Kasota of 5.94 inches.
A trained spotter measured 7.56 inches of rainfall south of Bird Island, in less than 12 hours.
A trained spotter noted that a few trees were blown down around her farm.
Several local officials and trained spotters indicated the excessive rainfall caused numerous roads to flood between Gibbon, Winthrop, and Gaylord. Flood waters came out of the middle branch of the Rush River, and over the golf course in Winthrop. Even as the flood waters receded several roads were closed or partially reopened.
Local officials closed Shieldville Road between Shields and Mazaska Lake due to high water from flood waters.
Local officials closed Union Lake Trail between Garfield and Gonvick due to flood waters.
There were numerous reports of flooded or closed roadways due to water over the road across southern Nicollet County. There were multiple mud slides in the Minnesota River Valley, including one on Highway 169, south of St. Peter. There was also rushing water over 490th street at Highway 14, southeast of Nicollet.
Several roads were underwater across northwest Blue Earth County, including 206th, 105th, and 494th. A mudslide occurred at Highway 68 and County Road 42 at Judson, it was the result of the water flowing out of a drainage ditch/creek, 1/2 mile south on 42 that overflowed its banks where it turns and crosses County Road 42. It rushed through corn and hay fields carrying mud, parts of trees and deep fast moving water. On the west side it knocked flat a swath of shoulder high corn to pool along 68 and 42 because the culvert under hwy 68 couldn't handle the flow. There were other roads across northern and western parts of Blue Earth County, but the flooding was not as severe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890940, 890941, 890942, 890943, 890944, 890945, 890947, 890948, 891054, 890932, 890939, 890949, 890950, 890937, 890938.